Geometriae Dedicata

, Volume 12, Issue 1, pp 63–74

A theorem of ordered duality

  • Jacob E. Goodman
  • Richard Pollack

DOI: 10.1007/BF00147331

Cite this article as:
Goodman, J.E. & Pollack, R. Geom Dedicata (1982) 12: 63. doi:10.1007/BF00147331


We associate, to any ordered configuration of n points or ordered arrangement of n lines in the plane, a periodic sequence of permutations of [1, n] in a way which reflects the order and convexity properties of the configuration or arrangement, and prove that a sequence of permutations of [1, n] is associated to some configuration of points if and only if it is associated to some arrangement of lines. We show that this theorem generalizes the standard duality principle for the projective plane, and we use it to derive duals of several well-known theorems about arrangements, including a version of Helly's theorem for convex polygons.

Copyright information

© D. Reidel Publishing Co 1982

Authors and Affiliations

  • Jacob E. Goodman
    • 1
  • Richard Pollack
    • 2
  1. 1.Department of MathematicsThe City College of the City University of New YorkNew YorkU.S.A.
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkU.S.A.

Personalised recommendations